Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 321, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 9, 2021, 6:19 PM EDT for Anne Arundel County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 9, 2021, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Anne Arundel County, MD
The radar
The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548
WUUS51 KLWX 092219
SVRLWX
MDC003-092300-
/O.NEW.KLWX.SV.W.0321.210809T2219Z-210809T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
619 PM EDT Mon Aug 9 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Anne Arundel County in central Maryland...
* Until 700 PM EDT.
* At 619 PM EDT, a severe thunderstorm was located over Shady Side,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Mayo, Shady Side, Deale, Rhode River, Galesville, West River and
Lothian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3872 7651 3882 7664 3892 7658 3889 7647
TIME...MOT...LOC 2219Z 312DEG 2KT 3883 7655
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJL1 follow-up statement
366
WWUS51 KLWX 092233
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
633 PM EDT Mon Aug 9 2021
MDC003-092300-
/O.CON.KLWX.SV.W.0321.000000T0000Z-210809T2300Z/
Anne Arundel MD-
633 PM EDT Mon Aug 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN ANNE ARUNDEL COUNTY...
At 633 PM EDT, a severe thunderstorm was located over Shady Side, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Mayo, Shady Side, Deale, Rhode River, Galesville, West River and
Lothian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3872 7651 3882 7664 3892 7658 3889 7647
TIME...MOT...LOC 2233Z 312DEG 2KT 3882 7654
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Mon Aug 9 2021
.SYNOPSIS...
Bermuda high pressure will be the dominant weather feature
through Friday A cold front will move into the area Saturday and
it will stall out nearby for Sunday and Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure continues to spin off the New Jersey coast while
weak upper-level ridging builds overhead. High pressure remains
over the Atlantic while and upper-level trough digs into the
Great Lakes.
The high over the Atlantic has allowed for a southerly wind to
usher in warmer and more humid conditions. At the same time,
there is a surface trough overhead, and despite rising heights
this will likely be enough to combine with the unstable
atmosphere to trigger scattered showers and thunderstorms this
afternoon into this evening. Shear is weak, but moderate
instability and steep low-level lapse rates suggest that an
isolated severe storm cannot be ruled out. Also, with weak flow
aloft storms will be moving slowly, so an isolated instance of
flash flooding is possible.
Convection will wane later this evening due to the loss of
daytime heating. However, the trough over the Great Lakes will
build toward New England and weak shortwave energy associated
wit this will move into our area. This will bring some more
mid-level clouds overnight along with a possible shower. The
best chance for a shower will be across western areas, closer to
the shortwave energy. Patchy fog is possible overnight, but
widespread fog is not expected due to the increased mid-level
clouds.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The upper-level trough will pass through New England Tuesday and
Tuesday night and weak shortwave energy associated with this
will pass through the area during this time. High pressure over
the Atlantic will allow for a southerly flow to usher in hot and
humid conditions.
The heat and humidity combined with the shortwave energy will
bring the chance for showers and thunderstorms. A couple
stronger storms are possible due to higher amounts of CAPE from
the heat and humidity. Heat indices well into the 90s and lower
100s are most likely Tuesday, with the highest heat indices
around and east of Interstate 95. Confidence is too low for a
Heat Advisory at this time since it's most likely to be below
criteria, but either way it will be hot and humid.
Warm and humid conditions will persist Tuesday night as
convection wanes.
A zonal flow aloft will continue Wednesday through Wednesday
night in between a subtropical high over the southeastern CONUS
and an upper-level low over central Canada. Weak shortwave
energy will continue to pass through our area during this time.
High pressure will remain over the Atlantic, so more hot and
humid conditions are expected. Heat indices may be a touch
higher Wednesday compared to Tuesday with low-level temps
(925-850mb) progged to be about a 1-2C higher. This may be
enough for heat indices to approach advisory criteria (around
100 to 105 degrees, with the highest indices around and east of
Interstate 95).
The heat and humidity will lead to more instability, and that
combined with shortwave energy will bring the chance for
thunderstorms during the afternoon and evening hours. Some
storms may be strong to perhaps severe due to the higher amounts
of instability. Warm and humid conditions will persist overnight
Wednesday.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst the guidance in regards to the long
term period. Bermuda high pressure offshore is expected to strengthen
Thursday and Friday as heat and humidity increases as a result.
Daytime temperatures will be in the mid 90s for most with dew points
in the low to 70s. This will cause heat indices to range near 100
both days, especially for areas mainly east of the Blue Ridge.
With the added heat and humidity, will also lead to increased
chances for afternoon/early evening showers and thunderstorms
through the weekend. There appears to be a stronger signal for more
widespread and possible severe storms on Saturday as a cold front
approaches from the west. However uncertainty lies in regards to the
timing of the front and how quickly it clears the area. There's some
indication that the front may linger into Sunday which would lead to
more unsettled conditions. In any case, cooler temperatures are
likely over the weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered thunderstorms are expected this afternoon and evening.
Locally gusty winds and brief subVFR conditions are possible.
Some low clouds or fog is possible overnight, but mid-level
clouds will keep the fog threat isolated. Did include MVFR vsbys
at KMRB overnight where confidence is highest for fog. Brief IFR
conditions are possible as well.
A southerly flow will continue through Wednesday night along
with the chance for thunderstorms each afternoon and evening.
VFR conditions are expected most of the time, but brief subVFR
conditions are possible in any t-storms. Patchy fog cannot be
ruled out during the late night and early morning hours each
day, but confidence is low.
Mostly VFR conditions are expected Thursday and Friday aside from
any afternoon/early evening convective activity which could briefly
reduce CIG/VSBYs. Winds will generally be out of the south.
&&
.MARINE...
A southerly flow will continue around high pressure through
Wednesday night. Southerly channeling will lead to SCA gusts,
especially during the nighttime hours. An SCA is in effect for
much of the Bay and lower Tidal Potomac late this afternoon
through tonight, and again Tuesday night. Additional SCA's may
be needed later Wednesday and Wednesday night.
Scattered thunderstorms are possible each day through Wednesday,
and gusty winds may accompany any thunderstorm that develops.
Southerly flow will lead to increased chances for SCA both Thursday
and Friday. Chances for afternoon/early evening showers and
thunderstorms will persist which may prompt the issuance of SMWs.
However confidence on this remains low at this time.
&&
.TIDES/COASTAL FLOODING...
Southerly winds will allow for higher anomalies to the south to
continue pushing north. This will cause water levels to be near
minor flood thresholds for the higher of the two high tide cycle
late tonight into Tuesday morning, mainly around Annapolis and
perhaps Washington DC. Confidence is too low for a headline at
this time due to the fact that the flow is light.
A southerly flow will lead to elevated water levels through the
latter portion of the week, but confidence for minor tidal
flooding is low since the flow will remain relatively light.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
Tuesday for ANZ531-537-538.
Small Craft Advisory until 8 AM EDT Tuesday for ANZ532>534-543.
Small Craft Advisory from 6 PM Tuesday to 6 AM EDT Wednesday
for ANZ532>534-537-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...MSS
AVIATION...BJL/MSS
MARINE...BJL/MSS
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Aug 9, 5:06 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 506 PM EDT Mon Aug 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-102115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 506 PM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A slow-moving thunderstorm is possible through the early evening, which could lead to an isolated instance of flooding in the Baltimore-Washington Metropolitan Area. A severe storm capable of producing damaging wind gusts is possible as well through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values of 100 to 105 are possible during the afternoon hours Wednesday through Saturday. Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Please send any reports of wind damage or flooding to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-102115- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 506 PM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A slow-moving thunderstorm is possible through the early evening, which could lead to an isolated instance of flooding. A severe storm capable of producing damaging wind gusts is possible as well through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values of 100 to 105 are possible during the afternoon hours Wednesday through Saturday, especially near and east of Interstate 81. Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Please send any reports of wind damage or flooding to the National Weather Service. MDZ001-501-502-VAZ503-504-WVZ501>506-102115- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 506 PM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A slow-moving thunderstorm is possible through the early evening, which could lead to an isolated instance of flooding. A severe storm capable of producing damaging wind gusts is possible as well through early this evening. The strongest storms are most likely over the Allegheny Highlands in West Virginia and western Maryland. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Please send any reports of wind damage or flooding to the National Weather Service.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 19 min |
| Aug 9, 6:23 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 52 min |
| Aug 9, 6:39 PM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Aug 9, 6:49 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 22 min |
| Aug 9, 7:28 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 29 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.